Alert archive / Utah / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 9, NWS Salt Lake City, UT

June 18, 2018Morgan County, Salt Lake County, Summit County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 18, 2018, 12:12 PM MDT for Morgan County, Salt Lake County, Summit County, Utah. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2018, 12:12 PM MDT (18:12 UTC)
Expired
Jun 18, 2018, 12:31 PM MDT
In force
19 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Morgan County, UT, Salt Lake County, UT, Summit County, UT

The radar

The Salt Lake City radar (KMTX), 89 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

690 
WUUS55 KSLC 181812
SVRSLC
UTC029-035-043-181900-
/O.NEW.KSLC.SV.W.0009.180618T1812Z-180618T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
1212 PM MDT MON JUN 18 2018

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Salt Lake County in northern Utah...
  South central Morgan County in northern Utah...
  West central Summit County in northern Utah...

* Until 100 PM MDT

* At 1211 PM MDT, a severe thunderstorm was located 7 miles northwest
  of Summit Park, or 8 miles east of Salt Lake City, moving northeast
  at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Salt Lake City, Coalville, Summit Park, North Snyderville Basin,
  Henefer, Hoytsville, Echo and Echo Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4084 11131 4073 11177 4081 11183 4104 11149
TIME...MOT...LOC 1811Z 237DEG 20KT 4081 11171 

HAIL...1.00IN
WIND...60MPH
 
$$

LC
2 follow-up statements
860 
WWUS55 KSLC 181825
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
1225 PM MDT MON JUN 18 2018

UTC029-035-043-181900-
/O.CON.KSLC.SV.W.0009.000000T0000Z-180618T1900Z/
Salt Lake UT-Morgan UT-Summit UT-
1225 PM MDT MON JUN 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM MDT
FOR NORTHEASTERN SALT LAKE...SOUTH CENTRAL MORGAN AND WEST CENTRAL
SUMMIT COUNTIES...

At 1224 PM MDT, a severe thunderstorm was located near Summit Park,
or 12 miles east of Bountiful, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Coalville, Summit Park, Henefer, Hoytsville, Echo and Echo Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4084 11131 4078 11165 4086 11171 4104 11149
TIME...MOT...LOC 1824Z 237DEG 20KT 4085 11163 

HAIL...1.00IN
WIND...60MPH
 
$$

LC
018 
WWUS55 KSLC 181831
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
1231 PM MDT MON JUN 18 2018

UTC029-035-043-181840-
/O.CAN.KSLC.SV.W.0009.000000T0000Z-180618T1900Z/
Salt Lake UT-Morgan UT-Summit UT-
1231 PM MDT MON JUN 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SALT LAKE...SOUTH
CENTRAL MORGAN AND WEST CENTRAL SUMMIT COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4084 11131 4078 11165 4086 11171 4104 11149
TIME...MOT...LOC 1829Z 237DEG 20KT 4087 11159 

$$

LC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 8:35 AM MDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 18, 8:35 AM MDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
835 AM MDT Mon Jun 18 2018

.SYNOPSIS...A slow moving low pressure system will maintain
cooler temperatures with unsettled weather across northern Utah.
High pressure will follow for midweek bringing a warming and
drying trend.

&&

.DISCUSSION...A low pressure system is centered over southern
Idaho this morning, and this brought a frontal boundary into
northern Utah overnight. Moisture and instability in association
with this system allowed for showers and thunderstorms over
northern portions of the forecast area through the early morning,
but this activity is tending to diminish at the present time.
However, with daytime heating northern Utah and southwest Wyoming
will see additional development this afternoon. Behind the front,
temperatures will be noticeably cooler this afternoon, with maxes
running up to 5F below seasonal normals while central and southern
Utah see high temperatures similar to what was observed yesterday.

The storm system will slowly rotate through northern Utah through
Tuesday as it weakens, keeping temperatures on the cool side and
maintaining a threat of isolated/widely scattered showers and
thunderstorms. During this time, southern Utah will continue to
see dry conditions with temperatures near or a bit above seasonal
normals. Behind the exiting storm system, high pressure will
return for Wednesday, resulting in a warming and drying trend
through Thursday. A weak trough is expected to move over the ridge
Thursday afternoon into Friday, weakening it and allowing some
cooler air to move back in. A cooler and more unsettled pattern is
expected to continue into the upcoming weekend.

Updated the forecast earlier to lower POPs a bit for the rest of
the morning. No additional updates planned.

&&

.AVIATION...VFR conditions are expected throughout the day at the
SLC terminal. Northwest winds will prevail during the daytime
hours, but there is a 30 percent chance that nearby showers and
thunderstorms will result in periods of gusty and/or erratic winds
at the terminal this afternoon through the early evening.

&&

.FIRE WEATHER...A low pressure system spinning across northern
Nevada will slowly move east over the next couple of days. This
will maintain a chance of showers and afternoon thunderstorms
across northern Utah, along with cooler temperatures. Gusty south
to southwest winds along with low humidity are once again
expected today across the southeastern valleys, which will bring
another round of critical fire weather conditions. High pressure
is expected to follow for the middle portion of the upcoming week
bringing a warming and drying trend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 10 PM MDT this evening for UTZ484-489-494.

WY...None.
&&

Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 18, 4:26 AM MDT, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
426 AM MDT Mon Jun 18 2018

UTZ001>016-019>021-517-518-WYZ021-191100-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
426 AM MDT Mon Jun 18 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Dry and windy conditions will continue across southeast and east
central Utah today. Critical fire weather conditions will continue
across these areas where fuels are dry.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

High pressure will bring a warming and drying trend through
midweek.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Jun 18, 10:54 AM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1054 AM MDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     HAIL             2 N SANDY               40.60N 111.85W
06/18/2018  M1.00 INCH       SALT LAKE          UT   PUBLIC

&&

CRK
Local storm report, Jun 18, 10:56 AM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1056 AM MDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HAIL             SOUTH JORDAN            40.56N 111.97W
06/18/2018  E1.25 INCH       SALT LAKE          UT   PUBLIC

&&

CRK
Local storm report, Jun 18, 11:11 AM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1111 AM MDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     HAIL             MURRAY                  40.65N 111.89W
06/18/2018  M0.75 INCH       SALT LAKE          UT   PUBLIC

&&

CRK
Local storm report, Jun 18, 11:15 AM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1115 AM MDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HAIL             COTTONWOOD HEIGHTS      40.61N 111.81W
06/18/2018  M1.00 INCH       SALT LAKE          UT   NWS EMPLOYEE

&&

CRK
Special weather statement, Jun 18, 12:02 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1202 PM MDT MON JUN 18 2018

UTZ002-003-006>008-181830-
Wasatch Mountains South of I-80 UT-Wasatch Mountain Valleys UT-
Wasatch Mountains I-80 North UT-Northern Wasatch Front UT-
Salt Lake and Tooele Valleys UT-
1202 PM MDT MON JUN 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DAVIS...NORTHEASTERN SALT
LAKE...SOUTHWESTERN MORGAN AND WESTERN SUMMIT COUNTIES UNTIL 1230 PM
MDT...

At 1201 PM MDT, trained weather spotters reported a strong
thunderstorm near Salt Lake City...moving northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Salt Lake City, South Salt Lake, Summit Park, Canyon Rim, Millcreek,
East Millcreek, North Snyderville Basin, Sugarhouse and University Of
Utah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

This storm is capable of producing a significant amount of hail. Hail
may accumulate on area roads resulting in dangerous travel
conditions.

&&

LAT...LON 4096 11165 4079 11151 4069 11187 4078 11194
      4094 11169 4093 11166
TIME...MOT...LOC 1801Z 237DEG 20KT 4077 11181

LC
Local storm report, Jun 18, 12:12 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1212 PM MDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     HAIL             UNIV OF UTAH            40.78N 111.83W
06/18/2018  M1.00 INCH       SALT LAKE          UT   NWS EMPLOYEE

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:43 PM MDTSpecial Weather StatementSLCRich47 min
Jun 18, 3:25 AM MDTRed Flag WarningSLCCarbon, Duchesne, Emery, Garfield, Wayne19 hr
Jun 18, 10:41 AM MDTSevere Thunderstorm WarningSLCSalt Lake34 min
Jun 18, 11:11 AM MDTSevere Thunderstorm WarningSLCSalt Lake, Summit49 min
Jun 18, 12:02 PM MDTSpecial Weather StatementSLCSalt Lake28 min

Nearby

Severe Thunderstorm Warnings in Utah, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.